The findings of new research suggests that muscle problems may be more likely to occur than previously thought following use of cholesterol drugs that are part of a class of medications known as statins, which includes some of the most widely used drugs in the United States, such as Lipitor, Crestor and Zocor.
In a study published in JAMA Internal Medicine on June 3, researchers found a broader association between statins and adverse musculoskeletal events than earlier studies have indicated, although the research still finds no cause and effect relationship between the cholesterol drugs and muscle problem.
All statins have been linked to a potential risk of muscle injury, known as myopathy. The most severe form of the muscle damage is rhabdomyolysis, which may lead to severe kidney damage, kidney failure and death. All statins currently contain a warning that myopathy and rhabdomyolysis are rare possible side effects.
Rhabdomyolysis causes muscle fibers to begin to break down, releasing a protein called myoglobin, which can damage the kidneys as they attempt to filter it out of the bloodstream. Symptoms of rhabdomyolysis include muscle cramps, tenderness, stiffness, pain or spasms. The illness is usually reported in patients over 65 years of age or those who have renal impairment or uncontrolled hypothyroidism.
Statins are among the best-selling drugs in the United States, with $14.5 billion in combined sales in 2008. They use the liver to block the body’s creation of cholesterol, which is a key contributor to coronary artery disease.
Researchers in the latest study looked at data on more than 46,000 patients and found that out of every 37 people who use statins, one is likely to suffer a muscle injury. That compares to one out of every 58 people who do not use the drugs.
Statin Use Widespread Despite Side Effects
Some estimates indicate that one-in-four Americans over the age of 45 take statins to lower cholesterol and prevent heart attacks and strokes.
A study published earlier this year in JAMA Internal Medicine determined that those statin prescriptions are often unnecessary and may put patients at needless risk of statin side effects, including muscle damage and increased diabetes risk.
In 2002 and 2008, the FDA issued warnings about the increased risk of rhabdomylosis when statins are used in combination with heart medication containing amiodarone. In 2001, the statin-based drug Baycol was removed from the market due to its links with rhabdomyolysis.
In June 2011, the FDA placed restrictions on the use of 80 mg Zocor, which could include twice-a-day 40mg doses, due to the risk of myopathy and rhabdomyolysis, warning doctors that no new patients should be placed on the high dose regimen due to the risk of muscle problems.
Some studies have also linked statins to an increased risk of diabetes. One study found a 27% increase in diabetes among statin users, with another study finding a 9% increase in the risk of diabetes among people who took one of the drugs. In March, a study published in the Journal of the American College of Cardiology found that some statins could increase the risk of diabetes by as much as one-third.